Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 55, NWS Denver/Boulder, CO

August 28, 1999Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 28, 1999, 2:17 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 1999, 2:17 PM MDT (20:17 UTC)
Expired
Aug 28, 1999, 2:45 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:30 PM MDTThunderstorm Wind 80Deer Trail, COIntense thunderstorm winds snapped 9 telephone poles, leaving about 40 residents without power for approximately 3 hours. Each pole had been snapped about 5 feet from its base. Most of the damage occurred along County Road 197 approaching State Highway 36.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 2:15 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 282018 RRA
TORDEN
COC001-005-282045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
217 PM MDT SAT AUG 28 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  NORTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 245 PM MDT

* AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 4 MILES WEST OF COUNTRY
  GARDENS...OR ABOUT 31 MILES EAST OF DENVER...MOVING NORTHEAST AT 15
  MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
STRASBURG...COUNTRY GARDENS AND BENNETT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

KLEYLA

LA~T...LON 3978 10445 3963 10445 3963 10429 3978 10430

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 28, 2:48 AM MDT, 11 hours 29 minutes earlier.

Area forecast discussion, Aug 28, 2:48 AM MDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
248 AM MDT SAT AUG 28 1999

QUITE A FEW SHOWERS/STORMS STILL GOING EARLY THIS MORNING AS
OUTFLOW/LOW LEVEL JET INTERACTION CONTINUE TO SPARK NEW CONVECTION
OVER THE NORTHEAST PLAINS.  SHOWERS SHOULD SLOWLY WEAKEN THROUGH
EARLY MORNING BUT STILL EXPECT A FEW AROUND AT SUNRISE.  MODELS
CONTINUE TO INDICATE MAIN THRUST OF SHORT WAVE TO PASS THROUGH
WYOMING TODAY...BUT EASTERN COLORADO STILL EXPECTED TO SEE SOME
EFFECT OF TRAILING END OF WAVE PER DIV-Q AND POT VORT FIELDS.
LATEST RUC AGREES THAT EDGE OF WAVE SHOULD BE REACHING NORTHEAST
COLORADO 21Z-00Z WHICH COINCIDES WITH TIME OF MAX HEATING.
MARGINALLY UNSTABLE AIRMASS WITH EXPECTED CAPES OF 1400-2000 J/KG
AND PLENTY OF MOISTURE TO GO AROUND WITH PRECIPITABLE WATER VALUES
OF 1.10 TO 1.35 INCHES.

BIGGEST QUESTION IS IF WE CAN GET ENOUGH SURFACE HEATING FOR MAX
INSTABILITY AND STRONG SURFACE BASED CONVECTION.  AT THIS TIME...
APPEARS WE SHOULD BE IN SOMEWHAT OF A CLOUD BREAK FOR AT LEAST
PARTLY SUNNY CONDITIONS THIS MORNING WHICH SHOULD BE ENOUGH TO BOOST
TEMPS INTO THE LOWER 80S.  THUS...SURFACE BASED CONVECTION ON THE
PLAINS SHOULD BE REALIZED.  SHEAR PROFILE INCREASES INTO MARGINAL
CATEGORY SO WOULD NOT RULE OUT A COUPLE BRIEF SEVERE STORMS LATE
THIS AFTERNOON.  EVEN THOUGH STEERING WINDS WILL INCREASE INTO THE
15-20 KNOT RANGE BY AFTERNOON...AN ORGANIZED STORM WITH SUSTAINED
UPDRAFT WILL LIKELY ONLY MOVE AT 8-10 KNOTS AND MORE TO THE EAST.
IN ADDITION...THERE MAY ALSO BE SOME TRAINING STORMS.  THEREFORE...
POTENTIAL OF HEAVY RAIN AND LOCAL FLOODING PROBLEMS STILL EXIST
TODAY.  NO FLASH FLOOD WATCH YET THOUGH DUE TO SOME UNCERTAINTY OF
SURFACE HEATING AND SOMEWHAT FASTER MOVEMENT OF CELLS.

LOOKS LIKE SUBSIDENCE ON SUNDAY MAY BE WEAKER THAN ORIGINALLY
FORECAST.  IN ADDITION...LOTS OF LOW LEVEL MOISTURE AND THETA-E AXIS
HOLDS OVER THE AREA.  THUS...WILL BOOST POPS SLIGHTLY TO 20 PERCENT.

.DEN...NONE.

BARJENBRUCH

In the hours before

Special weather statement, Aug 28, 11:00 AM MDT, 3 hours 17 minutes before
COZ030-032>050-290600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SAT AUG 28 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...A BAND OF MONSOONAL MOISTURE FROM MEXICO WILL CONTINUE TO
STREAM NORTHWARD ON SOUTH TO SOUTHWESTERLY FLOW ALOFT OVER NORTHEAST
AND NORTH CENTRAL COLORADO THROUGH THE AFTERNOON AND EVENING HOURS.
RESIDUAL MOISTURE AT LOW LEVELS FROM YESTERDAYS HEAVY RAINS HAS
INCREASED OVER THE PLAINS.  AN UPPER LEVEL DISTURBANCE WILL AID IN
DESTABILIZING THIS VERY MOIST AIR MASS OVER THE AREA.  WITH FREEZING
LEVELS SLIGHTLY LOWER AND STRONGER WINDS ALOFT PROVIDING MORE SHEAR
THAN YESTERDAY THE THREAT OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAMAGING WINDS WILL INCREASE.  IN ADDITION...WITH THE AMOUNT OF
MOISTURE IN THE AIR MASS AT 170 PERCENT OF NORMAL FOR THIS TIME OF
YEAR...THE THREAT OF HEAVY THUNDERSTORM RAINFALL WILL CONTINUE TO BE
HIGH EVEN THOUGH THE STORMS WILL BE MOVING AT A FASTER RATE OF SPEED.
THE THREAT OF THE HEAVY RAIN PRODUCING FLOODING WILL BE INCREASED DUE
TO ALREADY SATURATED SOILS.  THE THREAT OF DEADLY CLOUD TO GROUND
LIGHTNING FROM THESE STORMS WILL CONTINUE TO BE PRESENT.

BY MIDDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE
MOUNTAINS AND EASTERN FOOTHILLS AND MOVE TO THE NORTHEAST OVER THE
FRONT RANGE URBAN CORRIDOR AND THE NORTHEASTERN PLAINS DURING THE
AFTERNOON AND EVENING.  A FEW OF THESE STORMS OVER THE URBAN CORRIDOR
AND ON THE PLAINS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS.  THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP
TO 3 INCHES OF RAIN IN AN HOUR.  THIS HEAVY AMOUNT OF RAIN WILL CAUSE
LOCAL FLOODING OF STREETS...HIGHWAYS AND UNDERPASSES...NORMALLY DRY
GULCHES...SMALL CREEKS AND STREAMS AND LOW LYING OR FLOOD PRONE
AREAS.  THE HEAVY RAIN MAY ALSO TRIGGER MUD AND ROCK SLIDES IN
CANYONS AND STEEP TERRAIN.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

GARD...WFO BOULDER
Special weather statement, Aug 28, 11:00 AM MDT, 3 hours 17 minutes before
COZ030-032>050-290600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SAT AUG 28 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...A BAND OF MONSOONAL MOISTURE FROM MEXICO WILL CONTINUE TO
STREAM NORTHWARD ON SOUTH TO SOUTHWESTERLY FLOW ALOFT OVER NORTHEAST
AND NORTH CENTRAL COLORADO THROUGH THE AFTERNOON AND EVENING HOURS.
RESIDUAL MOISTURE AT LOW LEVELS FROM YESTERDAYS HEAVY RAINS HAS
INCREASED OVER THE PLAINS.  AN UPPER LEVEL DISTURBANCE WILL AID IN
DESTABILIZING THIS VERY MOIST AIR MASS OVER THE AREA.  WITH FREEZING
LEVELS SLIGHTLY LOWER AND STRONGER WINDS ALOFT PROVIDING MORE SHEAR
THAN YESTERDAY THE THREAT OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL
AND DAMAGING WINDS WILL INCREASE.  IN ADDITION...WITH THE AMOUNT OF
MOISTURE IN THE AIR MASS AT 170 PERCENT OF NORMAL FOR THIS TIME OF
YEAR...THE THREAT OF HEAVY THUNDERSTORM RAINFALL WILL CONTINUE TO BE
HIGH EVEN THOUGH THE STORMS WILL BE MOVING AT A FASTER RATE OF SPEED.
THE THREAT OF THE HEAVY RAIN PRODUCING FLOODING WILL BE INCREASED DUE
TO ALREADY SATURATED SOILS.  THE THREAT OF DEADLY CLOUD TO GROUND
LIGHTNING FROM THESE STORMS WILL CONTINUE TO BE PRESENT.

BY MIDDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE
MOUNTAINS AND EASTERN FOOTHILLS AND MOVE TO THE NORTHEAST OVER THE
FRONT RANGE URBAN CORRIDOR AND THE NORTHEASTERN PLAINS DURING THE
AFTERNOON AND EVENING.  A FEW OF THESE STORMS OVER THE URBAN CORRIDOR
AND ON THE PLAINS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS.  THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP
TO 3 INCHES OF RAIN IN AN HOUR.  THIS HEAVY AMOUNT OF RAIN WILL CAUSE
LOCAL FLOODING OF STREETS...HIGHWAYS AND UNDERPASSES...NORMALLY DRY
GULCHES...SMALL CREEKS AND STREAMS AND LOW LYING OR FLOOD PRONE
AREAS.  THE HEAVY RAIN MAY ALSO TRIGGER MUD AND ROCK SLIDES IN
CANYONS AND STEEP TERRAIN.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:34 PM MDTSevere Thunderstorm WarningBOUDouglas26 min
Aug 28, 1:57 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert33 min
Aug 28, 3:44 PM MDTSevere Thunderstorm WarningBOUAdams31 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.